What are the signs of pupil problems?
The pupil is the circular hole in the center of your eye that reacts to light. Small muscle fibers in the colored portion of the eye, called the iris, control the size of the pupil. Under normal circumstances, the pupils are roughly equal in size and react to changes in light level and emotion.
Changes in pupil size can also occur as a result of medications, drugs or toxins, which typically affect both pupils equally, except in the case of eye drops that are used only in one eye. Pupil changes caused by medications, drugs and toxins are generally temporary.
Eye care professionals often take advantage of eye drops that dilate (enlarge) the pupils so they can get a better look at the back of the eye during an eye exam. Other medications, drugs and toxins that can cause changes in pupil size include cough and cold medications, anticholinergic drugs, benzodiazepines, amphetamines, cocaine, lysergic acid diethylamide (LSD), marijuana, other narcotics, poisonous mushrooms, belladonna poisoning, and chloroform.
Some neurologic conditions, such as stroke, tumor, or brain injury, can also cause changes in pupil size in one or both eyes. Pupils that do not respond to light or other stimuli are called fixed pupils. Often, fixed pupils are also dilated pupils. Abnormally shaped pupils can occur as a result of abnormalities of prenatal development or injury.
Changes in pupil size and unequal pupil size can occur with serious conditions such as head trauma, brain tumors, stroke, or poisoning. These conditions are medical emergencies. Seek immediate medical care (call 911) if you have pupil changes as a result of head trauma or in association with other symptoms.
If your pupil symptoms are persistent or causes you concern, seek prompt medical care.
What other symptoms might occur with pupil symptoms?
Pupil symptoms may accompany other symptoms, which vary depending on the underlying disease, disorder or condition. The most serious pupil symptoms include dilated and fixed pupils and pupils of unequal size.
Symptoms of drug use or poisoning that may occur along with pupil symptoms
Pupil size changes may accompany symptoms of drug use, drug overdose, or poisoning including:
Confusion or loss of consciousness for even a brief moment
Delusions or hallucinations
Dry mouth or overproduction of saliva
Rapid heart rate (tachycardia)
Rapid breathing (tachypnea) or shortness of breath
Slow heart rate (bradycardia)
Serious symptoms that might indicate a life-threatening condition
In some cases, pupil symptoms may be a symptom of a life-threatening condition that should be evaluated immediately in an emergency setting. Seek immediate medical care (call 911) if you, or someone you are with, have any of these life-threatening symptoms including:
Abnormal pupil size or nonreactivity to light
Change in level of consciousness or alertness, such as passing out or unresponsiveness
Change in mental status or sudden behavior change, such as confusion, delirium, lethargy, hallucinations and delusions
Garbled or slurred speech or inability to speak
High fever (higher than 101 degrees Fahrenheit)
Loss of bladder or bowel control
Loss of sensation (numbness)
Paralysis or inability to move a body part
What causes pupil symptoms?
Changes in pupil size can be a normal reaction to light levels, focusing efforts, or emotion. When not part of a normal pupil response, pupil symptoms can be caused by drugs, medications, toxins, brain injury, or disease.
Medication and drug causes of pupil symptoms
A number of therapeutic medications, as well as illicit drugs, may cause pupil symptoms including:
Allergy medications such as diphenhydramine (Allergia-C, Allermax, Benadryl) or chlorpheniramine (Aller-Chlor, Allerlief, Chlor-trimeton)
Anticholinergic medications, such as atropine, meclizine (Antivert, Bonikraft, Dramamine Less Drowsy, Travel-Ease), oxybutynin (Ditropan, Oxytrol), scopolamine, and tolterodine (Detrol)
Decongestants such as pseudoephedrine (Sudafed)
Eye drops such as tetrahydrozoline (Visine)
Lysergic acid diethylamide (LSD)
Withdrawal from heroin and other narcotics
Poisonous causes of pupil symptoms
Pupil symptoms can also be caused by exposure to toxins and poisons including:
- Belladonna (also known as deadly nightshade) poisoning
- Benzene poisoning
- Chloroform poisoning
- Jimsonweed poisoning
- Oleander poisoning
- Toxic mushroom poisoning
Other causes of pupil symptoms
Diseases or other conditions involving the nervous system or the eye itself can sometimes result in pupil symptoms. Examples include:
Adie’s tonic pupil (shrinks to accommodation but poorly to light stimuli)
Disorder of the third cranial nerve (also known as the oculomotor nerve, which controls the size of the pupils and most eye movements)
Elevated intraocular pressure (excessive pressure inside the eye)
Serious or life-threatening causes of pupil symptoms
In some cases, pupil symptoms may be a symptom of a serious or life-threatening condition that should be immediately evaluated in an emergency setting. These include:
Brain aneurysm (life-threatening bulging and weakening of the wall of an artery that can burst and cause severe hemorrhage)
Cerebral edema (brain swelling)
Intracranial hemorrhage (bleeding inside the skull)
Meningitis (infection or inflammation of the sac around the brain and spinal cord)
Questions for diagnosing the cause of pupil symptoms
To diagnose your condition, your doctor or licensed health care practitioner will ask you several questions related to your pupil symptoms including:
When did you (or your friend or family member) first notice your pupil symptoms?
Do you have any other symptoms accompanying your pupil symptoms?
Did anything such as an injury or illness precede the symptoms?
Do both of your pupils respond the same way to changes in light?
Do you have any other eye disorders?
Do you have any other medical conditions?
What medications are you currently taking?
Because pupil symptoms can be due to serious diseases, failure to seek treatment can result in serious complications and permanent damage. Once the underlying cause is diagnosed, it is important for you to follow the treatment plan that you and your health care professional design specifically for you to reduce the risk of potential complications including: